North Carolina, 2010

Flash Flood and Hail in North Carolina, June 29, 2010

June 29, 2010 · NWS RAH · 34 events in 14 counties and zones

Showers and thunderstorms developed during the afternoon along a pre-frontal trough of low pressure in a moist and unstable atmosphere. Many of the thunderstorms became severe as a upper level disturbance tracked across the area, resulting in widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Showers and thunderstorms developed during the afternoon along a pre-frontal trough of low pressure in a moist and unstable atmosphere. Many of the thunderstorms became severe as a upper level disturbance tracked across the area, resulting in widespread wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 29, 12:02 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 29, 12:02 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
102 PM EDT TUE JUN 29 2010

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON AND DRIFT SLOWLY SOUTHEAST ACROSS THE REGION THROUGH
WEDNESDAY. DRIER AND MUCH COOLER WILL OVERSPREAD THE REGION
WEDNESDAY NIGHT INTO THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1010 AM TUESDAY...

EXPECT ISOLATED TO SCATTERED AFTERNOON CONVECTION TO FIRE MUCH
SOONER COMPARED TO THE PAST FEW DAYS. 12Z UPPER AIR ANALYSIS DEPICTS
A HIGH LEVEL SHEAR AXIS SW-NE ACROSS THE FORECAST AREA. IN
ADDITION...CENTRAL NC IS IN THE RIGHT ENTRANCE REGION OF A
100-110KT JET OVER NEW ENGLAND. THIS WILL SUPPORT DIVERGENCE
ALOFT...INDICATIVE OF LOW LEVEL CONFLUENCE. THIS CONFLUENCE IS
SHOWING UP ON THE MESOSCALE STREAMLINE ANALYSIS OVER THE SANDHILLS
INTO THE COASTAL PLAIN. WHILE CANNOT RULE OUT ISOLATED CONVECTION
FIRING IN THE NW PIEDMONT BY EARLY-MID AFTERNOON...BELIEVE THAT
CONVECTION WILL INITIALLY FIRE AND BECOME SCATTERED ALONG AND AHEAD
OF THE UPPER LEVEL SHEAR AXIS IN THE SANDHILLS AND COASTAL PLAIN.
THIS REGION WILL ALSO EXHIBIT THE BEST MLCAPE WITH VALUES PROJECTED
AROUND 1500 J/KG. ALTHOUGH THE EFFECTIVE SHEAR IS WEAK...APPEARS TO
BE ENOUGH SHEAR TO HELP ORGANIZE CONVECTION INTO BROKEN SEGMENTS.
THE STORMS THAT ARE ABLE TO MAINTAIN UPDRAFTS FOR 30-45 MINUTES WILL
HAVE THE BEST POTENTIAL TO PRODUCE DAMAGING DOWNBURST WINDS WHEN
THEY COLLAPSE. WILL MAINTAIN THE BEST CHANCE POPS OVER THE SE HALF.
THIS EVENING INTO THE OVERNIGHT...LOW LEVEL TROUGH EXPECTED TO
SHARPEN OVER OUR REGION AS A DISTURBANCE AND ITS ASSOCIATED MID
LEVEL TROUGH DROPS SE FROM THE OH VALLEY INTO THE CAROLINAS. THIS
SHOULD SERVE TO FOCUS CONVECTION OVER SECTIONS OF THE PIEDMONT OR
THE SANDHILLS. THERE WILL BE POTENTIAL FOR THE STORMS TO REPEAT OVER
THE SAME LOCATIONS WHICH MAY LEAD TO LOCALIZED FLASH FLOODING.
CURRENTLY...THE THREAT FOR CONVECTION APPEARS BEST ALONG AND EAST OF
HIGHWAY 1. DID ADJUST POPS SLIGHTLY FOR TONIGHT BUT ESSENTIALLY THE
SAME IDEA AS PER PREVIOUS FORECAST WITH HIGH END CHANCE POPS NW TO
LIKELY POPS SE HALF.

TEMPS THIS AFTERNOON DEPENDENT UPON CLOUD AND CONVECTIVE COVERAGE.
FULL SUN VALUES WITH LOW LEVEL THICKNESS IN THE 1430-1435M RANGE
SUPPORT MAX TEMPS IN THE MID 90S. WILL SHADE TEMPS UP A DEGREE OR
TWO MOST LOCALES. MINS TONIGHT UPPER 60S NW TO MID 70S SE APPEAR ON
TARGET. IF ANY ADJUSTMENTS NEEDED...IT WOULD BE THE FAR N-NW WHERE
MIN TEMPS MAY BE A COUPLE OF DEGREES WARMER.

&&

.SHORT TERM/WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 AM TUESDAY...

CLOSED MID-LEVEL CYCLONE OVER THE EASTERN GREAT LAKES WILL MOVE
ACROSS QUEBEC THROUGH THURSDAY...DRAGGING BEHIND IT THE UPPER
MID/UPPER LEVEL TROUGH...AND PROMISE OF A WELCOMED PATTERN CHANGE
FOR MUCH OF THE EASTERN US.

THE SURFACE COLD FRONT IS EXPECTED TO BISECT AREA WEDNESDAY MORNING.
BUT BY WEDNESDAY AFTERNOON...MODEL DISCREPANCIES ARISE CONCERNING
HOW QUICK THE FRONTAL ZONE WILL SLIP SOUTHEAST OF THE AREA. THE GFS
AND EC KEEP THE FRONT DRAPED ACROSS THE CENTRAL-SOUTHERN ZONES
THROUGH EARLY THURSDAY WITH SIGNIFICANT POST-FRONTAL RAIN OVER THE
AREA THROUGH THE DAY ON WEDNESDAY AND WELL INTO WEDNESDAY NIGHT AS
DCVA OVERSPREADS THE AREA AHEAD AND COINCIDENT WITH THE UPPER TROUGH
PASSAGE AND UNDERNEATH THE RIGHT ENTRANCE DIVERGENCE REGION OF A
60KT JET STREAK EXTENDING DOWN THE MID-ATLANTIC REGION. MEANWHILE
THE NAM IS MUCH FASTER TO PUSH THE FRONT SOUTH AND EAST OF THE
AREA...KEEPING IT DRY ACROSS MUCH OF THE FORECAST AREA ON WEDNESDAY
AND WEDNESDAY NIGHT. CURRENT FORECAST IS WEIGHTED TOWARDS THE MODEL
MAJORITY OF THE GFS AND EC WILL CONTINUE THE COURSE WITH HIGH CHANCE
POPS/LOW LIKELY POPS ACROSS THE SOUTHEAST ZONES THROUGH THE DAY ON
WEDNESDAY...TAPERING OFF TO SLIGHT CHANCE ACROSS CENTRAL AREAS.
IT APPEARS WESTERN ZONES MAY STAY DRY ALTOGETHER AS MODELS
SHOW DRY AIR RIDGE STARTING TO NUDGE EASTWARD INTO THE PIEDMONT.
THEN OVERNIGHT...GRADUALLY LOWER POPS TO SMALL CHANCE AND SLIGHT
CHANCE BEFORE RAIN CHANCES COME TO AND END ALL TOGETHER AS THE
UPPER TROUGH PASSAGE THURSDAY MORNING...SHOULD SPELL THE END OF
RAIN CHANCES AS THE FRONTAL ZONE SHIFTS EAST OF THE AREA.

EARLY SEVERE PARAMETERS SUGGEST CLOUD COVER AND HIGH RAIN CHANCES
ALONG AND SOUTH OF THE FRONT SIGNIFICANTLY RETARDS AFTERNOON
HEATING AND RESULTING DESTABILIZATION. SO THE THREAT OF SEVERE
STORMS LOOKS NEARLY NON-EXISTENT...BUT IF SOME BREAKS DEVELOP
EARLY ON WEDNESDAY AND SUFFICIENT INSTABILITY CAN BE REALIZED...
BETTER DEEP LAYER SHEAR OF 30 TO 35 KTS WOULD SUPPORT SOME
ORGANIZED CONVECTION. THE MORE LEGITIMATE CONCERN COULD BE
LOCALIZED FLOODING ACROSS THE SANDHILLS AND CENTRAL/SOUTHERN COASTAL
PLAINS WITH THE POTENTIAL TO SEE SOME SIGNIFICANT HEAVY RAINFALL
FROM WEDNESDAY THROUGH EARLY THURSDAY INVOF OF THE QUASI-STATIONARY
FRONTAL ZONE AS MODEL SOUNDINGS SHOW PWATS BETWEEN 2.1 TO 2.3"(175
PERCENT OF NORMAL). WILL HIGHLIGHT THIS THREAT IN THE HWO.

TRICKY TEMPERATURE FORECAST ON WEDNESDAY...HIGHLY DEPENDENT
UPON CLOUDS/RAIN WITH ANAFRONTAL ZONE. SOME OF THE COOLEST READINGS
ON WEDNESDAY AFTERNOON COULD BE ACROSS THE FAR SE IN THE MORE
MOIST AIRMASS. HIGHS IN THE LOWER TO MID 80S. LOWS WEDNESDAY NIGHT
IN THE LOWER 60S NW TO AROUND 70S SE. THE LONG AWAITED RETURN TO
BELOW NORMAL TEMPERATURES ARRIVES IN EARNEST ON THURSDAY.
HIGHS THURSDAY IN THE LOWER 80S WITH LOWS THURSDAY NIGHT IN THE
UPPER 50S TO LOWER 60S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 AM TUESDAY...

NO CHANGE IN PREVIOUS THINKING.

MEDIUM RANGE MODELS ARE IN AGREEMENT ON A DRY HOLIDAY WEEKEND FOR
CENTRAL NORTH CAROLINA WITH TEMPERATURES MODERATING BACK TOWARD
SEASONABLE LEVELS.

THE MID LEVEL RIDGE WHICH EXTENDS UP THE LENGTH OF THE MISS VALLEY
THURSDAY NIGHT PUSHES EASTWARD THROUGH THE WEEKEND AS THE UPPER
TROUGH OVER THE EASTERN US LIFTS TO THE NORTHEAST. AS THE SURFACE...
THE RIDGE CENTERED OVER THE GREAT LAKES DRIFTS EAST ACROSS THE
MIDATLANTIC AND NORTHEAST THROUGH SATURDAY... THEN CONTINUES MOVING
OFF THE COAST THROUGH MONDAY... WHILE STILL EXTENDING SOUTHWESTWARD
DOWN THROUGH NORTH CAROLINA. THE GFS/ECMWF AGREE QUITE WELL ON THE
MID LEVEL RIDGE AXIS BECOMING SOUTHWEST TO NE ORIENTED OVER THE
MIDATLANTIC REGION... WHICH WILL MEAN PLENTY OF MID LEVEL WARMTH AND
SUBSIDENCE TO INHIBIT CONVECTION AS WELL AS A STEADY MODERATION OF
TEMPERATURES. WILL HAVE FAIR TO MOSTLY CLEAR SKIES THROUGH THE
PERIOD. EXPECT HIGHS ABOUT A CATEGORY BELOW NORMAL FRIDAY (LOW TO
MID 80S)... TRENDING UP THROUGH THE WEEKEND TO ABOUT A CATEGORY
ABOVE NORMAL (AROUND 90 TO LOWER 90S). LOWS IN THE UPPER 50S TO
LOWER 60S THURSDAY NIGHT WILL CLIMB TO THE MID TO UPPER 60S BY
MONDAY MORNING.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 1255 PM TUESDAY...

WHILE MAINLY VFR CONDITIONS ARE EXPECTED THROUGH 2 PM
WEDNESDAY...THERE WILL BE BRIEF PERIODS OF MVFR VISIBILITIES AND
CEILINGS IN THE VICINITY OF SCATTERED THUNDERSTORMS LATER THIS
AFTERNOON AND TONIGHT. CONVECTIVE COVERAGE IS EXPECTED TO BE
GREATEST OVER THE SE HALF OF THE REGION OR ROUGHLY ALONG AND EAST OF
HIGHWAY 1. STRONG WINDS WITH GUSTS NEAR 40KTS MAY OCCUR IN VICINITY
OF THE STORMS ALONG WITH FREQUENT LIGHTNING STRIKES.

A COLD FRONT APPROACHING FROM THE NW IS RESPONSIBLE FOR INITIATING
THIS ROUND OF CONVECTION. THIS FRONT WILL DRIFT E-SE ACROSS THE
NORTHERN COUNTIES AFTER MIDNIGHT. THE FRONT WILL CONTINUE TO SERVE
AS A FOCUS WITH THE DEVELOPMENT OF SHOWERS AND A FEW T-STORMS
WEDNESDAY AFTERNOON IN THE VICINITY OF KFAY.

HIGH PRESSURE WILL BUILD INTO CENTRAL NC FROM THE NW WEDNESDAY NIGHT
AND THURSDAY. THE INFLUENCE OF THIS WEATHER SYSTEM WILL RESULT IN A
PROLONG PERIOD OF VFR CONDITIONS AND GREATLY DIMINISH THE CHANCE FOR
CONVECTION THROUGH THE REMAINDER OF THE WORK WEEK AND INTO THE FIRST
HALF OF THE HOLIDAY WEEKEND.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...WSS
SHORT TERM...CBL
LONG TERM...HARTFIELD/CBL
AVIATION...WSS
Hazardous weather outlook, Jun 29, 11:24 AM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1224 PM EDT TUE JUN 29 2010

NCZ042-043-073>078-083>086-088-089-301000-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1224 PM EDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS...SOME STRONG TO SEVERE...ARE EXPECTED TO
DEVELOP OVER CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING.
THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. IN
ADDITION...THE STORMS WILL PRODUCE FREQUENT OR CONTINUOUS LIGHTNING
STRIKES AS WELL AS TORRENTIAL DOWNPOURS THAT WILL RESULT IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
SANDHILLS AND SOUTHERN COASTAL PLAIN WEDNESDAY. AN ISOLATED SEVERE
STORM OR TWO IS POSSIBLE WEDNESDAY AFTERNOON AND EVENING.
THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING DOWNBURST WINDS
AND LARGE HAIL. HEAVY DOWNPOURS MAY ALSO LEAD TO LOCALIZED
FLOODING OF STREETS AND POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER THAT MAY OCCUR WITH THE STORMS TODAY AND
WEDNESDAY.

NCZ007>011-021>028-038>041-301000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
1224 PM EDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL
NORTH CAROLINA THIS AFTERNOON AND PERSIST WELL INTO THE NIGHT. A
FEW STORMS COULD BECOME SEVERE WITH THE PRIMARY THREAT OF
DAMAGING DOWNBURST WINDS. IN ADDITION...HEAVY DOWNPOURS MAY
RESULT IN LOCALIZED FLOODING OF STREETS AS WELL AS CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER THAT MAY OCCUR WITH THE STORMS THIS AFTERNOON
AND TONIGHT.

In the hours before

Special weather statement, Jun 29, 12:31 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EDT TUE JUN 29 2010

NCZ084-291830-
RICHMOND-
131 PM EDT TUE JUN 29 2010

...A STRONG THUNDERSTORM WILL MOVE ACROSS RICHMOND COUNTY THROUGH 230
PM EDT...

AT 131 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROCKINGHAM...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ELLERBE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3501 7989 3505 7988 3517 7971 3517 7966
      3515 7964 3516 7961 3512 7957 3507 7957
      3506 7950 3504 7946 3498 7957 3491 7957
      3486 7982
TIME...MOT...LOC 1731Z 241DEG 9KT 3498 7977

22

The radar

The Raleigh/Durham radar (KRAX), 138 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 4 lightning, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
June 29, 12:52 PM EST
Where
Richmond County, 0.75 mi SE of Roberdel
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.964, -79.739

Large tree limbs were reported down at Old Salem Road and Ellington Avenue.

Thunderstorm Wind, Richmond

When
June 29, 1:00 PM EST
Where
Richmond County, 0.33 mi ENE of Roberdel
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.972, -79.745

One tree was reported down on Nicholson Road and Roberdel Road.

Thunderstorm Wind, Richmond

When
June 29, 1:00 PM EST
Where
Richmond County, 0.89 mi SW of Knob Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
34.940, -79.760

Numerous trees and power lines were reported down across the city of Rockingham, NC.

Thunderstorm Wind, Wayne

When
June 29, 1:05 PM EST
Where
Wayne County, 1.96 mi ENE of Adamsville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.378, -77.937

A tractor trailer was blown over on its side at Berkeley Boulevard and United States Highway 70. At the nearby Comco Berkeley Car Wash, a large mechanism fell out of the car wash port.

Hail, Wayne

When
June 29, 1:15 PM EST
Where
Wayne County, 1.42 mi N of El Roy
Measured
1 in hail
Reported by
Newspaper
Coordinates
35.370, -77.923

Dime to quarter sized hail was reported at the Goldsboro Industrial Park.

Thunderstorm Wind, Wayne

When
June 29, 1:20 PM EST
Where
Wayne County, 0.56 mi W of Adamsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.370, -77.980

Power lines and tree limbs were reported down across the city of Goldsboro, NC.

Lightning, Moore

When
June 29, 1:30 PM EST
Where
Moore County, 1.69 mi W of Cameron
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.330, -79.280

An old abandoned tobacco barn near Cameron, NC was burned down.

Thunderstorm Wind, Moore

When
June 29, 1:40 PM EST
Where
Moore County, 1.32 mi ESE of Carthage
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.340, -79.400

One tree was reported down on a house in Carthage, NC.

Flash Flood, Wayne

When
June 29, 1:45 PM EST to 2:45 PM EST
Where
Wayne County, 2.64 mi WNW of New Hope to 1.53 mi WNW of New Hope
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.390, -77.920

One car was reported stranded in high water along Berkeley Boulevard. A pickup truck was also reported to be stranded in high water. The driver of the truck drove into a low spot in the Staples parking lot off of Berkeley Boulevard and the truck was submerged up to the windows.

Thunderstorm Wind, Montgomery

When
June 29, 2:10 PM EST
Where
Montgomery County, 1.13 mi E of Pee Dee
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.270, -80.010

Trees were reported down on Pee Dee Road.

Thunderstorm Wind, Harnett

When
June 29, 2:25 PM EST
Where
Harnett County, 1.69 mi ENE of Rockefeller Estates
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.257, -78.991

One tree was reported down at Nursery Road and Overhills Road.

Thunderstorm Wind, Harnett

When
June 29, 2:30 PM EST
Where
Harnett County, Anderson Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.280, -78.930

Numerous trees were reported down in the Anderson Creek area.

Lightning, Cumberland

When
June 29, 2:45 PM EST
Where
Cumberland County, 1.14 mi NW of Methodist College to 2.11 mi N of Methodist College
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.140, -78.886

Four homes off of Ramsey Road in Fayetteville, NC were struck by lightning. Two of the homes in the 300 block of Lionshead Road off of Ramsey Road sustained minor damage. The other two homes were located along Summerchase Drive off of Ramsey Road. No damage was reported with the two homes on Summerchase Drive.

Thunderstorm Wind, Harnett

When
June 29, 2:48 PM EST
Where
Harnett County, 0.76 mi ESE of Mamers
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.417, -78.937

Numerous trees were reported down on Old United States Highway 421 near Boone Trail Drive.

Thunderstorm Wind, Harnett

When
June 29, 2:52 PM EST
Where
Harnett County, 1.73 mi SW of Luart
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
35.401, -78.920

A small building was reported to have been blown off of its foundation along C.P. Stewart Road west of Lillington, NC. Several trees were reported to be down along with numerous tree limbs in this area as well.

Thunderstorm Wind, Harnett

When
June 29, 2:54 PM EST
Where
Harnett County, 0.32 mi S of Luart
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.415, -78.900

One tree was reported down on a house between the 4000 and 6000 blocks of Old United States Highway 421.

Thunderstorm Wind, Sampson

When
June 29, 3:00 PM EST
Where
Sampson County, 1.32 mi ESE of Mingo
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.170, -78.560

Trees were reported down in the Mingo Community.

Thunderstorm Wind, Johnston

When
June 29, 3:19 PM EST
Where
Johnston County, 1.69 mi W of Coats Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.520, -78.580

Power lines were reported down along North Carolina Highway 50 near North Carolina Highway 210.

Thunderstorm Wind, Anson

When
June 29, 3:20 PM EST
Where
Anson County, 0.85 mi S of Burnsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.108, -80.250

Several trees were reported down at Olive Branch Road and Cappadocia Church Road.

Hail, Randolph

When
June 29, 3:35 PM EST
Where
Randolph County, 3.05 mi NW of Fullers
Measured
1 in hail
Reported by
Public
Coordinates
35.860, -80.040

Quarter sized hail was reported around the Davidson and Randolph county border near I-85.

Thunderstorm Wind, Chatham

When
June 29, 4:35 PM EST
Where
Chatham County, 0.56 mi W of Bear Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
35.620, -79.390

Several trees were reported down near North Carolina Highway 902 in Bear Creek.

Thunderstorm Wind, Edgecombe

When
June 29, 4:40 PM EST
Where
Edgecombe County, 2.25 mi SSE of Leggett
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.948, -77.562

One tree was reported down at Fishing Creek Road and North Carolina Highway 33.

Thunderstorm Wind, Edgecombe

When
June 29, 4:40 PM EST
Where
Edgecombe County, 0.7 mi NNE of Leggett
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.989, -77.564

Large tree limbs were reported down on Spivey Road.

Thunderstorm Wind, Lee

When
June 29, 4:42 PM EST
Where
Lee County, 3.77 mi SSW of Cumnock
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.499, -79.272

One tree was reported blown down at 4700 Carbonton Road.

Thunderstorm Wind, Lee

When
June 29, 4:43 PM EST
Where
Lee County, 2.76 mi SSW of Cumnock
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.511, -79.260

One tree was reported down at 1513 Tempting Church Road.

Thunderstorm Wind, Lee

When
June 29, 4:47 PM EST
Where
Lee County, 2.12 mi WNW of Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.488, -79.216

One tree was reported down at 1911 Spring Lane.

Lightning, Lee

When
June 29, 4:50 PM EST
Where
Lee County, 0.51 mi SE of Northview
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.524, -79.195

Lightning struck a barn outside of Sanford, NC. The barn was declared a total loss as result of the fire.

Thunderstorm Wind, Lee

When
June 29, 4:54 PM EST
Where
Lee County, 0.18 mi W of Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.480, -79.183

One tree was reported down on a power line at Gordon Street and North Gulf Street.

Thunderstorm Wind, Hoke

When
June 29, 5:05 PM EST
Where
Hoke County, 2.52 mi ESE of Raeford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.963, -79.180

Several trees were reported down on power lines along Upchurch Road near Arabia Road.

Thunderstorm Wind, Hoke

When
June 29, 5:10 PM EST
Where
Hoke County, 1.68 mi WNW of Arabia
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.958, -79.148

Several tree were reported down on power lines near Arabia Road near Dupree Lane.

Lightning, Hoke

When
June 29, 5:30 PM EST
Where
Hoke County, 0.57 mi E of Rockfish
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.980, -79.060

One house was struck by lightning on Bonney Lane near King Road. The fire department extinguished a small fire in the attic caused by the lightning strike.

Thunderstorm Wind, Cumberland

When
June 29, 5:33 PM EST
Where
Cumberland County, 0.96 mi SSE of Hope Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.958, -78.942

One tree was reported down at 2400 South Main.

Thunderstorm Wind, Hoke

When
June 29, 5:59 PM EST
Where
Hoke County, 0.52 mi NNW of Raeford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.987, -79.224

Several trees were reported down across West 6th Avenue near North Main Street.

Thunderstorm Wind, Sampson

When
June 29, 6:45 PM EST
Where
Sampson County, 1.24 mi ENE of Harrells
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.727, -78.200

Multiple trees and large limbs were reported down in Harrells, NC on Tomahawk Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241554, 241555, 241557, 241561, 241859, 241556, 241547, 241597, 241534, 241596, 241560, 241562, 241888, 241566, 241831, 241841, 241590, 241564, 241565, 241535, 241594, 241568, 241592, 241577, 241575, 241576, 241891, 241567, 241573, 241574, 241545, 241570, 241571, 241593.